I'm recovering from a long bout of acute bronchitis, which required 3 courses of antibiotics and 2 courses of Prednisone to kick. Last week I caught a cold that went immediately to a sinus infection, and at the same time developed a case of oral thrush. Because the sinusitis discharge was so purulent (nonstop running yellow mucous, from only one side), after a few days my doctor started me on another course of Augmentin, and prescribed Nystatin for the oral thrush. The discharge has lessened but the inflammation is still pretty intense (I'm using a nasal steroid spray as well). Meanwhile, I continue to use Asmanex and Albuterol for my asthma.
My question is, could the sinusitis be caused by a yeast overgrowth in my sinuses? It seems odd that I would get a bacterial infection 3 weeks after going off Levaquin.
The answer is yes; the sinusitis could be caused by a yeast or fungal infection. Or, possibly, the bronchitis, oral thrush and possibly even the sinusitis could be due to high dose inhaled steroids or an immunodeficiency state. It has been shown that both asthma and inhaled steroids are independent risk factors for community acquired pneumonia/bronchitis.
Also, it is not so unusual that you might get a bacterial infection several weeks after completing the course of Levaquin. This could be an opportunistic infection due to suppression of your normal bacterial flora by the antibiotic.
You should ask your doctor to consider sending a sample of the infected sinus material to the laboratory for bacterial and fungal, culture and microscopic examination, especially if the presumed sinus infection does not quickly show signs of responding to the Augmentin® (amoxicillin and clavulanate). And, a CT scan of your sinuses to assess the need for mechanical aspiration of infected material, should the CT demonstrate an air fluid level in one or more sinuses.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.